Minnesota, 2016

Flash Flooding and Flooding in Minnesota, September 21 to 27, 2016

September 21 to 27, 2016 · NWS ARX · 27 events in 7 counties and zones

Several rounds of thunderstorms with heavy rain moved across southeast Minnesota from the early morning hours of September 21st into the morning of the 22nd. The heavy rain led to flash flooding across portions of Mower, Fillmore, Houston and Winona Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
$750,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Several rounds of thunderstorms with heavy rain moved across southeast Minnesota from the early morning hours of September 21st into the morning of the 22nd. The heavy rain led to flash flooding across portions of Mower, Fillmore, Houston and Winona Counties. One person had be rescued in Austin (Mower County) after driving into flood waters. A mudslide near Pickwick (Winona County) sent trees sliding onto U.S. Highway 61. Several roads were closed in Fillmore and Houston Counties as a result of water over the roads, mudslides or downed trees. Between Fillmore and Houston Counties, damages from the flooding totaled just over $3 million. A state of emergency was declared in Fillmore County. A federal disaster declaration was made for Fillmore and Houston Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 11:02 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 20, 11:02 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1202 AM CDT Wed Sep 21 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 325 PM CDT Tue Sep 20 2016

Main concerns are on heavy rainfall tonight through Thursday and the
possibility for flash flooding. This could potentially be a
serious flooding situation!

Ongoing showers and isolated thunderstorms will weaken this
afternoon then severe thunderstorms are expected to develop late
this evening into the overnight hours with the main threat of
heavy rainfall. Some of the storms may also produce damaging winds
and perhaps large hail if updrafts are rotating.

A warm front lifts north into the area tonight brining a tropical
airmass into the area with precipitable water values climbing to 1.5
to 1.8. These values combined with warm cloud depth of 3.5 to 4 km
will set the stage for a potential flash flood event. The nose of
the low level jet focuses into the front tonight with 850 mb
moisture transport of 300 to 500 units slamming into the front.
All of this combined with 30 day mean precipitation values of 200
to 300 percent over the mean, primes the area for flash flooding.
Storms look to initiate over portions of southeast Minnesota into
west central  Wisconsin along the front and then edge southward
with time. So, the storms/heavy rainfall may build south into
northeast Iowa and southwest Wisconsin. The storms will capable of
producing very heavy rainfall, 2 inch per hour rates are possible.
Damaging winds are also possible. Storms will be ongoing by
sunrise on Wednesday then are expected to gradually taper off
through the morning hours.

Round two of heavy rainfall takes aim on the area late in the day on
Wednesday into the overnight hours. This is when some of the most
serious flooding could develop, especially if this rain falls over
the same areas as Tuesday night into Wednesday morning. A few
forecast models attempt to push this second round of heavy rain
to the north. Not really buying into that given that outflow from
the storms will help to drive the warm front south...potentially
closer to the interstate 90 corridor. The heavy rain threat
finally tapers off by Thursday evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 325 PM CDT Tue Sep 20 2016

For Thursday night into Friday...shower and thunderstorm chances
continue, its just a questions of forcing for the storms. The
warm front meanders in the neighborhood so there is the chance of
seeing more rain...potentially heavy. Will continue to monitor
closely since this would only worsen any ongoing flooding issues.

Friday night through Tuesday....

A deep upper-level trough will be in place over the Rockies for the
start of the weekend. Ahead of the trough, lower-level
WAA/isentropic lift will provide forcing for a broad band of
showers, possibly with isolated thunder, stretching from the central
Dakotas into southeast Minnesota/southern Wisconsin Friday night.
20.12z GFS/20.00z ECMWF are in agreement with lifting the thermal
gradient northward into Saturday, temporarily clearing our CWA of
rain chances. Models become increasingly divergent thereafter. As an
upper-level cut-off low detaches itself from the main flow over the
Four Corners region, the GFS becomes much more progressive, racing
the upper-level trough the Great Lakes region by Monday night.
Meanwhile, the ECMWF holds the trough over the Northern Plains until
Tuesday. This will be the determining factor for the timing and
duration of another round of rain Sunday into Monday. After this
system departs the region, high pressure is progged to build in.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1202 AM CDT Wed Sep 21 2016

The convection has been forming late this evening across southern
Minnesota into western Wisconsin north of where the low level jet
has been impinging on the warm front that is across Iowa. The
storms are expected to move east/southeast along the cape gradient
and then reform on the northwest side as the low level jet keeps
feeding into the area. Expect thunder will impact both TAF sites
for much of the night with MVFR to IFR conditions. A break in the
convection should occur from late morning through much of the
afternoon allowing for a return to VFR conditions. Will show some
light showers possible during the late afternoon but looks like
the next round of convection may hold off until early Wednesday
evening as the low level jet starts to focus back on the area with
another short wave trough coming in. Based on this will have
showers with VCTS for both sites Wednesday evening.

&&

.HYDROLOGY...Tonight through Thursday
Issued at 325 PM CDT Tue Sep 20 2016

A potentially serious flooding situation is taking shape for tonight
through Thursday. Two main rounds of heavy rainfall.  The first,
tonight into Wednesday morning. The second round is expected
Wednesday evening into the overnight hours. Rainfall amounts of 2
to 3 inches with locally higher amounts in excess of 7 inches
possible. Given the very wet conditions across the region flooding
could develop quickly. If these two rounds of heavy rainfall occur
over the same area the flooding could be some of the worst
experienced by many. Stay weather aware and be ready to move to
higher ground! Several rivers could go into flood. Minor to major
river flooding is possible.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Thursday evening for WIZ017-029-
     032>034-041>044-053>055-061.

MN...Flash Flood Watch through Thursday evening for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through Thursday evening for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...04
HYDROLOGY...WETENKAMP
Hazardous weather outlook, Sep 20, 11:11 AM CST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1211 PM CDT TUE SEP 20 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1211 PM CDT TUE SEP 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH GOES INTO EFFECT TONIGHT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP THROUGH LATE EVENING AND OVERNIGHT...WITH THE
THREAT FOR HEAVY RAINFALL AND POSSIBLY LARGE HAIL AND DAMAGING
WINDS AS WELL. FLASH FLOODING COULD DEVELOP WHEREVER STORMS MOVE
ACROSS THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING.
SEVERAL ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED WEDNESDAY INTO THURSDAY. A FEW STRONGER STORMS ARE
POSSIBLE DURING THIS TIME WITH GUSTY WINDS AND HAIL...BUT THE MAIN
THREAT WILL BE HEAVY RAINFALL ALONG WITH THE POTENTIAL FOR FLASH
FLOODING AND RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT THROUGH
THURSDAY...WITH RAINFALL OR FLOODING REPORTS GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

LAWRENCE/WETENKAMP

In the hours before

Special weather statement, Sep 20, 11:11 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1211 AM CDT WED SEP 21 2016

WIZ029-033-034-210700-
TREMPEALEAU-CLARK-JACKSON-
1211 AM CDT WED SEP 21 2016

...STRONG THUNDERSTORMS MOVING INTO WESTERN AND NORTH CENTRAL
WISCONSIN...

AT 1206 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR EAU CLAIRE WISCONSIN...TO WABASHA
MINNESOTA...MOVING EAST AT 50 MPH.

THESE STORMS WILL MOVE EAST AND AFFECT THE AREA FOR MANY HOURS
TONIGHT...WITH REPEATING THUNDERSTORMS. FLASH FLOODING IS THE MAIN
THREAT. ISOLATED LARGE HAIL OR WIND GUSTS TO 60 MPH MAY ACCOMPANY
THE VERY STRONGEST OF STORMS.

MOST OF THE STORMS WILL HAVE TORRENTIAL RAINFALL...GUSTY WINDS AND
UP TO NICKEL SIZE HAIL.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. IF STORMS
APPROACH...GET INDOORS.

LAT...LON 4416 9031 4416 9091 4413 9098 4407 9097
      4409 9119 4405 9122 4406 9131 4402 9134
      4399 9132 4398 9142 4407 9155 4414 9156
      4417 9161 4421 9160 4425 9153 4459 9153
      4460 9092 4503 9092 4503 9032
TIME...MOT...LOC 0506Z 263DEG 44KT 4480 9088 4442 9182

DAB
Local storm report, Sep 20, 11:48 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1248 AM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     HAYFIELD                43.89N 92.85W
09/21/2016  E50 MPH          DODGE              MN   FIRE DEPT/RESCUE

            .

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Sep 21, 12:13 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
113 AM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     TSTM WND GST     1 SE DODGE CENTER       44.02N 92.83W
09/21/2016  M45 MPH          DODGE              MN   AWOS

            AWOS STATION DODGE CENTER AIRPORT /TOB/.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Sep 21, 12:15 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 AM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     TSTM WND GST     4 N STEWARTVILLE        43.91N 92.50W
09/21/2016  M44 MPH          OLMSTED            MN   ASOS

            ASOS STATION ROCHESTER INTERNATIONAL AIRPORT
            /RST/.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Sep 21, 12:22 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
122 AM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND GST     2 ESE KASSON            44.02N 92.71W
09/21/2016  M45 MPH          DODGE              MN   MESONET

            MESONET STATION 2 E KASSON /MN029/.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Special weather statement, Sep 21, 12:25 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
125 AM CDT WED SEP 21 2016

IAZ008-MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-210815-
MITCHELL-WINONA-DODGE-WABASHA-HOUSTON-MOWER-FILLMORE-OLMSTED-JUNEAU-
ADAMS-MONROE-LA CROSSE-TREMPEALEAU-BUFFALO-CLARK-VERNON-JACKSON-
125 AM CDT WED SEP 21 2016

...PERIODS OF THUNDERSTORMS EXPECTED THROUGH THE OVERNIGHT...

AT 120 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG AND NORTH OF THE INTERSTATE 90 CORRIDOR IN WESTERN WISCONSIN
AND SOUTHEAST MINNESOTA. THESE CONTINUED TO MOVE EAST ACROSS THE
AREA AT 40 MPH...AND REBUILD WEST TOWARD SOUTH CENTRAL MINNESOTA.

WINDS OF 40 TO 50 AND NICKEL SIZE HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS.

AS THE NIGHT CONTINUES...FLASH FLOODING WILL BECOME MORE OF A THREAT
SHOULD STORMS REPEAT OVER THE SAME AREA. THERE IS GREATER POTENTIAL
FOR FLASH FLOODING OVER SOUTHEAST MINNESOTA.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4420 9301 4419 9255 4437 9255 4437 9243
      4445 9243 4441 9208 4460 9200 4460 9092
      4479 9092 4480 9032 4425 9032 4425 8960
      4377 8960 4350 9124 4350 9305
TIME...MOT...LOC 0619Z 274DEG 33KT 4412 9232 4384 9239

DAB

The radar

The La Crosse radar (KARX), 97 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

10 flood, 7 flash flood, 5 hail, 4 heavy rain, 1 lightning. Local standard time, as filed.

Lightning, Olmsted

When
September 21, 12:30 AM CST
Where
Olmsted County, 2.21 mi NW of Marion
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
43.968, -92.387

Lightning started a house fire on the southeast side of Rochester. The fire was contained to the attic with the house sustaining moderate damage.

Hail, Dodge

When
September 21, 12:53 AM CST
Where
Dodge County, 1.21 mi NE of Hayfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.890, -92.850

Flash Flood, Winona

When
September 21, 4:25 AM CST to 7:00 AM CST
Where
Winona County, 1.64 mi WNW of Lamoille to 1.65 mi S of Homer
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
44.010, -91.510

A mudslide sent trees onto one of the southbound lanes of U.S. Highway 61 near Pickwick. The heavy rain also caused water to go over some private driveways along County Highway 19.

Hail, Olmsted

When
September 21, 10:50 AM CST
Where
Olmsted County, 2.3 mi SSW of Rochester
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.000, -92.490

Hail, Mower

When
September 21, 10:55 AM CST
Where
Mower County, 1 mi E of Rose Creek
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.600, -92.830

Hail, Winona

When
September 21, 11:44 AM CST
Where
Winona County, 2.36 mi NNW of Dakota
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.950, -91.392

Hail, Winona

When
September 21, 11:52 AM CST
Where
Winona County, 0.5 mi W of Winona
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.050, -91.660

Heavy Rain, Mower

When
September 21, 4:40 PM CST to September 22, 6:09 AM CST
Where
Mower County, 1.22 mi NE of Austin Acres
Reported by
Public
Coordinates
43.660, -92.980

Near Austin, 4.60 inches of rain fell.

Heavy Rain, Fillmore

When
September 21, 6:30 PM CST to September 22, 7:30 AM CST
Where
Fillmore County, Lanesboro
Reported by
Mesonet
Coordinates
43.720, -91.980

The automated mesonet station in Lanesboro measured 5.55 inches of rain.

Heavy Rain, Fillmore

When
September 21, 6:35 PM CST to September 22, 6:00 AM CST
Where
Fillmore County, 0.5 mi W of Whalan
Reported by
COOP Observer
Coordinates
43.730, -91.940

The COOP observer near Lanesboro measured 6.47 inches of rain.

Heavy Rain, Fillmore

When
September 21, 7:00 PM CST to September 22, 6:05 AM CST
Where
Fillmore County, 2.07 mi S of Peterson
Reported by
Public
Coordinates
43.770, -91.830

Near Peterson, 4.57 inches of rain fell.

Flash Flood, Olmsted

When
September 21, 10:30 PM CST to September 22, 1:45 AM CST
Where
Olmsted County, 2.48 mi SSW of Genoa to 3.01 mi E of Rock Dell
Cause
Heavy Rain
Property damage
$2,000
Reported by
Newspaper
Coordinates
44.086, -92.637

Flood waters covered County Road 105 near Oxbow Park north of Byron and County Road 126 east of Rock Dell.

Flash Flood, Mower

When
September 21, 11:27 PM CST to September 22, 1:45 AM CST
Where
Mower County, 1.15 mi NW of Mapleview to 0.84 mi WNW of Austin Acres
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.693, -92.995

Heavy rain caused street flooding to occur in Austin. Interstate 90 had to be closed because of the flooding between Oakland Ave NW and 6th Ave NE. One person had to be rescued after driving into flood waters and the car became stuck.

Flash Flood, Houston

When
September 21, 11:30 PM CST to September 22, 1:45 AM CST
Where
Houston County, 0.56 mi SSE of Freeburg to 0.91 mi ENE of Caledonia
Cause
Heavy Rain
Property damage
$44,000
Reported by
Newspaper
Coordinates
43.612, -91.367

Heavy rain caused more water than normal to flow over the Freeburg spillway and produced flooding along Crooked Creek. The flooding washed out a portion of Whitetail Drive.

Flash Flood, Fillmore

When
September 21, 11:55 PM CST to September 22, 1:45 AM CST
Where
Fillmore County, 1.8 mi NNE of Rushford to 5.39 mi ESE of Mabel
Cause
Heavy Rain
Property damage
$1.6 million
Reported by
Law Enforcement
Coordinates
43.842, -91.750

Heavy rain caused Sugar Creek to flood with water going over County Highway 8 west of Fountain. Flooding on Duschee Creek caused State Highway 16 to be closed southwest of Lanesboro. State Highway 16 was also closed west of Whalan due to a mudslide. Downed trees blocked U.S. Highway 52 south of Chatfield and State Highway 43 near Rushford. Ox Cart Road suffered severe damage from a mudslide. Flood waters completely covered Riverside Campground and 70 campers had to be evacuated from the Highway 250 Campground. Numerous township roads were also damaged by the flooding.

Flash Flood, Dodge

When
September 22, 12:11 AM CST to 1:45 AM CST
Where
Dodge County, 9.14 mi WNW of Hayfield to 5.93 mi WSW of Hayfield
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.921, -93.044

Runoff from heavy rains caused water to go over several roads across the southern sections of Dodge County.

Flash Flood, Fillmore

When
September 22, 1:34 AM CST to 3:45 AM CST
Where
Fillmore County, 1.45 mi NE of Lanesboro to 1.48 mi SSW of Lanesboro
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
43.737, -91.963

Flooding along the Root River washed out roads just outside of Lanesboro. State Highway 16 was closed southwest of Lanesboro because of a mudslide.

Flood, Winona

When
September 22, 1:40 AM CST to 4:25 AM CST
Where
Winona County, 4.74 mi NNW of St Charles to 4.89 mi NNW of St Charles
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.036, -92.105

Runoff from heavy rain pushed the Whitewater River out of its banks in the Whitewater State Park. The river crested a little over the flood stage at 13.68 feet.

Flood, Mower

When
September 22, 1:45 AM CST to September 23, 1:45 AM CST
Where
Mower County, 1.15 mi NW of Mapleview to 0.85 mi WNW of Austin Acres
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.693, -92.995

Flood waters caused officials to close several city streets in Austin. Austin schools canceled classes on the 22nd because of the flooding.

Flood, Mower

When
September 22, 2:40 AM CST to September 27, 3:30 AM CST
Where
Mower County, 3.11 mi W of Mapleview to 2.87 mi W of Mapleview
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.686, -93.042

Runoff from heavy rain pushed Turtle Creek out of its banks near Austin. The creek crested three feet above the flood stage at 13.58 feet.

Flood, Mower

When
September 22, 4:25 AM CST to 10:15 PM CST
Where
Mower County, 0.72 mi NW of Austin to 0.67 mi WNW of Austin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.678, -92.940

Runoff from heavy rain pushed Dobbins Creek out of its banks in Austin. The creek crested just over a foot above the flood stage at 12.63 feet.

Flood, Mower

When
September 22, 4:40 AM CST to September 23, 3:25 PM CST
Where
Mower County, 0.76 mi ESE of Lansing to 0.59 mi SE of Lansing
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.745, -92.956

Runoff from heavy rain pushed the Cedar River out of its banks near Lansing. The river crested over two feet above the flood stage at 20.29 feet.

Flood, Mower

When
September 22, 10:00 AM CST to September 23, 8:35 PM CST
Where
Mower County, 1.35 mi ENE of Austin Acres to 1.48 mi ENE of Austin Acres
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.656, -92.974

Runoff from heavy rain pushed the Cedar River out of its banks in Austin. The river crested almost five feet above the flood stage at 19.8 feet.

Flood, Houston

When
September 22, 3:00 PM CST to September 23, 6:00 PM CST
Where
Houston County, 2.49 mi N of Black Hammer to 4.19 mi E of Eitzen
Cause
Heavy Rain
Property damage
$800,000
Crop damage
$750,000
Reported by
Newspaper
Coordinates
43.656, -91.671

Flooding along Winnebago Creek caused officials to close County Highway 5 over the southern portions of the county. The flooding also caused the lower portion of Camp Winnebago to be closed where the road was washed out. Flood waters also covered Cutacross Road and Yucatan Road.

Flood, Olmsted

When
September 22, 4:55 PM CST to September 23, 2:05 AM CST
Where
Olmsted County, 2.51 mi N of Rochester to 2.5 mi N of Rochester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.066, -92.464

Runoff from heavy rain pushed the South Fork Zumbro River out of is banks in Rochester. The river crested just about a foot over the flood stage at 14.95 feet.

Flood, Wabasha

When
September 22, 7:40 PM CST to September 24, 7:20 AM CST
Where
Wabasha County, 0.51 mi NNW of Zumbro Falls to 0.34 mi NNW of Zumbro Falls
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.287, -92.432

Runoff from heavy rain pushed the Zumbro River out of its banks in Zumbro Falls. The river crested over four feet above the flood stage at 22.22 feet.

Flood, Houston

When
September 22, 10:25 PM CST to September 25, 12:40 AM CST
Where
Houston County, 0.41 mi W of Houston to 0.42 mi S of Houston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.769, -91.578

Runoff from heavy rain pushed the Root River out of its banks near Houston. The river crested two feet over the flood stage at 17.01 feet.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660565, 658554, 658555, 658836, 658842, 658843, 658845, 659234, 659840, 659254, 659229, 660642, 659109, 660491, 659110, 659111, 659200, 660418, 660830, 660421, 660420, 660449, 660450, 660494, 660332, 660333, 660419.